Mucositis, or stomatitis, refers to the mouth sores and inflammation caused by some chemotherapy drugs. Some drugs, especially 5-FU and methotrexate, frequently cause this. Others, such as Taxol, Taxotere, Adriamycin and Doxil, may cause mucositis in some patients.
The severity of mucositis varies considerably. Some patients with mild sores simply have discomfort when eating. More severe mucositis can prevent any oral intake and lead to dehydration. Since the same chemo drugs that cause mucositis may cause diarrhea, patients with both of these problems may become dehydrated quickly. The following treatments may help to ease the discomfort of mucositis. However, once mucositis has started it simply takes time (a few days) to resolve.
Step 1. Keeping ice in your mouth during an infusion of 5-FU can reduce the severity of mucositis.
Step 2. Rinse your mouth frequently with a solution of two teaspoons baking soda in a cup of water. This should be repeated every two to four hours. Be sure to spit it out; do not swallow it.
Step 3. Avoid citrus juices, over-the-counter mouthwashes, hot or very cold foods, and spicy or salty foods.
Step 4. “Ron’s Rum” – this prescription anesthetic mouthwash can ease pain and allow you to eat or drink after using it. Ask your doctor or call the nurse at your primary office for a prescription.
Step 5. If you see white patches in your mouth you may need a special antibiotic for yeast (thrush) infection. Call your primary office and talk to the nurse.
Step 6. If you cannot eat or drink, call the nurse at your primary office for instruction or to be seen by a doctor. You may need to get IV fluids or more potent pain medications
Neutropenia (Low White Blood Cells)
Most chemotherapy drugs can cause a decrease in the white blood count, or neutropenia. When a patient’s white blood count is low there is increased susceptibility to infection. An infection, once started, can spread rapidly because the body’s defenses are decreased.
The white blood count generally reaches its lowest point, or nadir, between one and two weeks after the chemotherapy is given, then gradually rises toward normal. This is why doctors often check blood counts between cycles of chemotherapy and before the next cycle is given.
It is important to contact a nurse or doctor at your primary office if you develop temperatures to 101 degrees, sweats, shaking chills, or other signs of infection between cycles of chemotherapy. We will usually have you come to the office to check blood counts and be evaluated by a nurse practitioner or doctor. Depending on the blood counts and exam, a decision will be made whether to admit to a hospital, treat as an outpatient, or simply observe.
When a patient has a low white blood count, or if the patient’s doctor expects this to occur after chemo, the patient is often started on Neupogen (GCSF), Leukine (GMCSF) or Neulasta shots, which stimulate cells in the bone marrow to produce more white blood cells. These drugs are generally given for several days in a row at the nadir.
Patients are generally started on antibiotics when white blood counts are low. Cultures of blood, urine, catheters, ports or any infected sores may be done to help direct antibiotic therapy. If a patient is very ill or if the white blood count is very low, the doctor will often advise admission to a hospital.